First responders try to block opioid effects Fire Department personnel have administered Narcan about 120 times in the last year.

Three Fort Wayne Fire Department firefighters who suffered ill effects from opioid exposure while treating a patient who had overdosed a few weeks ago have brought to the forefront the need to protect first responders.

While the three firefighters are OK, other first responders across the country also are experiencing rapid heart rates, dizziness, rashes and difficulty breathing as they treat patients who have, more than likely, mixed heroin with fentanyl and even carfentanil, a powerful animal tranquilizer that is 10,000 times more potent than morphine and 100 times more potent than fentanyl.

The Fort Wayne Fire Department responds to about 8,000 medical runs a year, according to FWFD Deputy Chief Adam O’Connor. The incident that happened a few weeks ago involved carfentanil, which prompted the administration to review the department’s response.

O’Connor said the department has administered Narcan approximately 120 times within the last year.

O’Connor said firefighters have personal protective equipment, such as medical masks and cover-up gowns with sleeves, to minimize rashes and inhalation of carfentanil’s fine powder that can travel swiftly through the air as they move the patient.

Difficulty arises when a caller doesn’t inform dispatch of an overdose, instead saying the patient is having difficulty breathing. O’Connor said firefighters also must practice situational awareness.

“We work closely with Fort Wayne Police Department narcotics division to stay abreast of trends in the illicit drug activity to keep our firefighters safe,” O’Connor said.